One son, four overdoses, six hours

The first time Patrick Griffin overdosed one afternoon in May, he was still breathing when his father and sister found him on the floor around 1:30. When he came to, he was in a foul mood and began arguing with his father, who was fed up with his son’s heroin and fentanyl habit.

Patrick, 34, feeling morose and nauseous, lashed out. He sliced a love seat with a knife, smashed a glass bowl, kicked and broke a side table and threatened to kill himself. Shortly after 3, he darted into the bathroom, where he shot up and overdosed again. He fell limp, turned blue and lost consciousness. His family called 911. Emergency medical workers revived him with Narcan, the antidote that reverses opioid overdoses.

Throughout the afternoon his parents, who are divorced, tried to persuade Patrick to go into treatment. His father told him he could not live with him anymore, setting off another shouting match. Around 4, Patrick slipped away and shot up a third time. He overdosed again, and emergency workers came back and revived him again. They took him to a hospital, but Patrick checked himself out.